Warning over herbal remedies interactions with heart drugs

Rebecca Smith Telegraph 02.02.2010 12:37
Warning over herbal remedies interactions with heart drugs - health - medicine


Doctors have warned heart patients over the use of herbal remedies such as St John's Wort and ginkgo bioloba as they interact with medicines.



Millions of people are thought to use over the counter herbal remedies but doctors have warned that just because they are 'natural' does not mean they are safe.

They added that these substances can interfere with the way conventional medicines work, making them more potent or ineffective.

Researchers writing in the Journal of the American College of Cardiology said patients should inform their doctor if they are taking any herbal preparations.

Experts from the prestigious May Clinic in Arizona, America, said that St John's Wort, typically used for mild depression and sleep problems can reduce the effect of drugs to treat heart rhythm problems and high blood pressure. It may also increase blood cholesterol levels which may contribute to heart problems.

Ginkgo biloba, taken by some to boost their immune system or 'sharpen' their attention and increase energy levels can increase the risk of bleeding in patients taking blood thinners warfarin and aspirin.

Garlic can also have the same effect when taken in large doses.

Patients taking drugs such as warfarin are already wanred to avoid a list of foods and drinks, including grapefruit juice, as it interferes with the blood thinning action of the drug.


Source



Add your comment
  Anonymous comment
Nickname:
Password:
  Remember me on this computer

Title:
Send me by email any answer to my comment
Send me by email every new comment to this article